Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 193, NWS Quad Cities, IA

July 2, 2008Iowa County, Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 2, 2008, 5:01 PM CDT for Iowa County, Keokuk County, Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2008, 5:01 PM CDT (22:01 UTC)
Expired
Jul 2, 2008, 6:00 PM CDT
In force
59 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Iowa County, IA, Keokuk County, IA

The radar

The Quad Cities radar (KDVN), 129 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 3:08 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:14 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 2, 3:14 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
214 PM CST WED JUL 02 2008

.DISCUSSION...
THE FORECAST WILL BE RATHER QUIET AFTER THIS EVENING...ONCE THE
CONVECTION ALONG THE FRONT SINKS SOUTH OF THE CWA.  A MUCH DRIER
AIRMASS IN ENTERING IOWA TODAY...AND THIS SHOULD DOMINATE THE
WEATHER THROUGH SATURDAY.  TONIGHT... A MATURE LINE OR BROKEN LINE
OF STORMS WILL BE MOVING SOUTHEAST...AND DEPENDING ON ITS
EVOLUTION...IT MAY CONTINUE TO OFFER A SEVERE WEATHER RISK IN THE
SOUTH EARLY ON.

OTHERWISE...EXPECT QUIET AND COOLER CONDITIONS THROUGH SATURDAY WITH
HIGHS IN THE MID 70S TO LOW 80S...AND LOWS GENERALLY IN THE MID TO
UPPER 50S. THE EXTREME SOUTH MAY CONTINUE TO SEE CLOUDS AND A SLIGHT
CHANCE OF OVER RUNNING RAINS...BUT CHANCES ARE THAT THOSE AREAS MAY
BE DRY TOO.

BY SUNDAY...RETURN FLOW WILL KICK IN ON THE BACKSIDE OF THE DOMINANT
HIGH PRESSURE.  THIS SHOULD LAST THROUGH TUESDAY...OR WEDNESDAY.
THE GFS AND ECMWF GENERALLY AGREE ON A ACTIVE PATTERN IN THIS
TIME...WITH SUMMERY TEMPS IN THE MID 80S TO NEAR 90...AND LOWS IN
THE UPPER 60S TO LOWER 70S.
ERVIN
&&

.AVIATION...
STRONG COLD FRONT WILL MOVE THROUGH THE AREA DURING MAX HEATING.
TSRA WILL LIKELY IMPACT ALL TAF SITES WITH KMLI/KBRL HAVING THE BEST
CHANCES BETWEEN 21-01Z. FROPA APPEARS TO OCCUR AT KCID/KDBQ AROUND
22Z FOLLOWED BY KMLI ABOUT 01Z AND KBRL AROUND 02Z. OVERALL...VFR WX
SHOULD BE SEEN EXCEPT WITH TSRA WHERE CIGS AROUND 3KFT AND 3-5SM ARE
POSSIBLE. IMPROVING CONDITIONS SHOULD BE SEEN AT ALL TAF SITES AFTER
03/03Z. VFR WX SHOULD BE SEEN AT SUNRISE.     ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN/08
Hazardous weather outlook, Jul 2, 4:30 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CDT WED JUL 2 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
430 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP BY AFTERNOON AHEAD
OF A PASSING COOL FRONT.  MODERATELY HIGH INSTABILITY WILL ALLOW FOR
SOME STORMS TO REACH SEVERE LEVELS...MAINLY THIS AFTERNOON INTO THE
MID EVENING HOURS.  PRIMARY THREATS ARE LARGE HAIL UP TO THE SIZE OF
WALNUTS...OR 1.5 INCHES IN DIAMETER AND STRONG TO LOCALLY DAMAGING
STRAIGHT LINE WINDS OF 50 TO 70 MPH WITH ISOLATED SPEEDS TO 80 MPH. THE
ENTIRE FORECAST AREA IS AT RISK WITH SEVERE STORMS MOST EXPECTED FROM 1
PM UNTIL 9 PM THIS EVENING.

HIGH MOISTURE LEVELS WILL ALSO ALLOW FOR TORRENTIALLY HEAVY RAINFALL
RATES UP TO 2 INCHES AN HOUR THAT MAY PRODUCE SOME PONDING OF WATER
IN LOW LYING LOCATIONS.

THE STORM PREDICTION CENTER HAS THE ENTIRE REGION IN A SLIGHT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF HIGHWAY 34 THURSDAY AND
THURSDAY EVENING. SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA SUNDAY NIGHT THROUGH TUESDAY.
IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE MID EVENING
HOURS.  PLEASE FORWARD ANY SEVERE WEATHER AND HEAVY RAIN REPORTS TO
THE NWS QUAD CITIES FORECAST OFFICE.

NICHOLS/SHEETS

In the hours before

Local storm report, Jul 2, 3:12 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             1 N MOUNT CARROLL       42.11N 89.98W
07/02/2008  E0.25 INCH       CARROLL            IL   TRAINED SPOTTER

&&

DMD
Local storm report, Jul 2, 3:19 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND GST     SSE SHANNON             42.15N 89.74W
07/02/2008  E60 MPH          CARROLL            IL   TRAINED SPOTTER

            WINDS ESTIMATED AT 50 MPH WITH GUST TO 60 MPH. PEA SIZE
            HAIL AND TORRENTIAL RAIN.

&&

ELLIOTT
Local storm report, Jul 2, 4:03 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 E GERMAN VALLEY       42.22N 89.47W
07/02/2008  M0.88 INCH       STEPHENSON         IL   TRAINED SPOTTER

            MOSTLY DIME UP TO NICKLES.

&&

ELLIOTT
Local storm report, Jul 2, 4:18 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HEAVY RAIN       SHANNON                 42.15N 89.74W
07/02/2008  M0.90 INCH       CARROLL            IL   TRAINED SPOTTER

            .9 INCHES OF RAIN IN 35 MINUTES.

0316 PM     TSTM WND GST     SSE SHANNON             42.15N 89.74W
07/02/2008  E60.00 MPH       CARROLL            IL   TRAINED SPOTTER

            WINDS ESTIMATED AT 50 MPH WITH GUST TO 60 MPH. PEA SIZE
            HAIL AND TORRENTIAL RAIN. NUMEROUS BRANCHES UP TO 4
            INCHES IN DIAMETER DOWN THROUGHOUT TOWN.

&&

DMD
Local storm report, Jul 2, 4:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 SE VICTOR             41.72N 92.28W
07/02/2008  M0.25 INCH       IOWA               IA   TRAINED SPOTTER

            MOSTLY 1/4 INCH HAIL WITH SOME 1/2 INCH HAIL. WINDS
            ESTIMATED GUST TO 40 MPH.

&&

ELLIOTT
Local storm report, Jul 2, 4:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             1 SE VICTOR             41.72N 92.28W
07/02/2008  M1.00 INCH       IOWA               IA   TRAINED SPOTTER

            FALLING IN LIGHT RAIN.

&&

ELLIOTT

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:08 PM CDTSevere Thunderstorm WarningDVNJackson67 min
Jul 2, 4:17 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque58 min
Jul 2, 4:33 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones42 min
Jul 2, 4:46 PM CDTSevere Thunderstorm WarningDVNDelaware29 min
Jul 2, 5:07 PM CDTSevere Thunderstorm WarningDVNDubuque38 min
Jul 2, 5:12 PM CDTTornado WarningDVNBenton, Iowa, Johnson, Linn40 min
Jul 2, 5:17 PM CDTSevere Thunderstorm WarningDVNJones, Linn58 min
Jul 2, 5:21 PM CDTSevere Thunderstorm WarningDVNLinn54 min
Jul 2, 2:59 PM CDTSevere Thunderstorm WarningDVNCarroll31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.